Kansas, 2004

Hail and Damaging Winds in Kansas, July 11, 2004

July 11, 2004 · NWS TOP · 9 events in 2 counties and zones

6 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 11, 12:45 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 11, 12:45 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT SUN JUL 11 2004

.DISCUSSION...
MCV ACROSS SERN NE MAY BE PLAYER EARLY IN FCST...WILL NEED TO MAKE
ANY LAST MINUTE CHANGES IF NEEDED TO ACCOUNT FOR THIS. OTHERWISE NOT
MUCH IN THE WAY OF PCPN OF NOTE UNTIL TUESDAY NIGHT WITH ARRIVAL OF
WEAK FRONTAL BOUNDARY. AT THAT TIME, INCREASING PRECIPITABLE WATER
VALUES...WEAK SURFACE CONVERGENCE AND INCREASING SHEAR WITH
PERSISTENT INSTABILITY GOOD REASONS FOR CONTINUING PRECIPITATION
CHANCES. SEE LITTLE TO CHANGE IN LATER PERIODS EITHER. TERRIBLE
CONVECTIVE FEEDBACK PROBLEMS WITH GFS PRECLUDE MUCH REASONABLE
CRITIQUE OF LATER PDS AS CURRENTLY FORECAST. CERTAINLY SOME
POTENTIAL FOR CONTINUING RAIN CHANCES...ALBEIT SLIGHT...IN LATER
PERIODS. DOES CERTAINLY APPEAR THAT UPPER RIDGE WILL BE BUILDING TO
OUR WEST AS UPPER VORTEX NORTH OF CANADIAN BORDER MOVES EAST
MONDAY...THEN A MATTER OF WHEN WAVES IN NORTHWEST FLOW MOVE THROUGH.
IMPOSSIBLE TO TIME THESE MUCH BEYOND 24 HOURS...ESPECIALLY IN LIGHT
OF THE GRID/CONVECTIVE FEEDBACK ISSUE.

TEMPERATURE WISE...WILL CONTINUE TO SHOW HOT TEMPERATURES NEXT
SEVERAL DAYS WITH SOME MINOR COOLING WITH WEAK FRONT MOVING THROUGH
LATE TUESDAY. THEN AROUND CLIMO REST OF THE WEEK. HAVE TOYED WITH DEW
POINTS FROM FORECAST VALUES A BIT...SINCE WE ARE ABOVE 100 DEGREES
DAILY WITH HEAT INDICES. NOT SURE HOW WELL THE MODELS ARE HANDLING
THE TRANSPOEVAPORATION FROM MOIST GROUND. MUCH OF CWA LIKELY TO RISE
AOA 105 FOR HI NEXT SEVERAL DAYS IN THE AFTERNOON...HOWEVER
OVERNIGHT READINGS FALLING TO THE LOWER TO MIDDLE 70S PRECLUDE
ADVISORIES AT THIS TIME. BEARS WATCHING THOUGH.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 11, 2:55 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SUN JUL 11 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
355 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER EXTREME NORTHEAST
KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDICES BETWEEN 100 AND 105 WILL BE COMMON MONDAY AND
TUESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 11, 5:21 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             RESERVE                 39.98N 95.56W
07/11/2004  0.88 INCH        BROWN              KS   TRAINED SPOTTER

&&

DS

The radar

The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
July 11, 6:11 PM CST
Where
Brown County, 4 mi S of Reserve
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -95.567

Hail, Brown

When
July 11, 6:58 PM CST
Where
Brown County, 4 mi SW of Robinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.783, -95.467

Hail, Brown

When
July 11, 7:13 PM CST
Where
Brown County, 3 mi N of Everest
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -95.433

Hail, Brown

When
July 11, 7:25 PM CST
Where
Brown County, 1 mi N of Everest
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -95.433

Thunderstorm Wind, Brown

When
July 11, 7:25 PM CST
Where
Brown County, 1 mi N of Everest
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.700, -95.433

Hail, Jefferson

When
July 11, 8:12 PM CST
Where
Jefferson County, Nortonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.333

Hail, Jefferson

When
July 11, 8:24 PM CST
Where
Jefferson County, 1 mi NE of Winchester
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -95.250

Thunderstorm Wind, Jefferson

When
July 11, 8:24 PM CST
Where
Jefferson County, 1 mi NE of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.333, -95.250

Thunderstorm Wind, Jefferson

When
July 11, 8:33 PM CST
Where
Jefferson County, Perry
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405320, 5405321, 5405322, 5405323, 5405324, 5405325, 5405326, 5405327, 5405328.